Tennessee, 2009

Flash Flooding and Damaging Winds in Tennessee, May 3 to 4, 2009

May 3 to 4, 2009 · NWS MRX · 7 events in 5 counties and zones

Limited severe convection developed at mid evening across the Cumberland Plateau in the vicinity of a slow moving frontal boundary. Deep moisture and lift in this weather regime featuring the passage of several upper level systems near and in advance of the boundary resulted in copious rainfall across the Cumberland Plateau and subsequent flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Limited severe convection developed at mid evening across the Cumberland Plateau in the vicinity of a slow moving frontal boundary. Deep moisture and lift in this weather regime featuring the passage of several upper level systems near and in advance of the boundary resulted in copious rainfall across the Cumberland Plateau and subsequent flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 3, 6:00 PM CST, 15 minutes earlier.

Area forecast discussion, May 3, 6:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EDT SUN MAY 3 2009

.AVIATION...AN OLD FRONTAL BOUNDARY OVER THE REGION WILL CONTINUE TO
ACT AS A FOCUS FOR OCCASIONAL SHOWERS AND POSSIBLY AN ISOLATED
THUNDERSTORM THROUGH MUCH OF THE TAF PERIOD.  THESE SHOWERS AND
THUNDERSTORMS MAY AFFECT THE TAF SITES AND CREATE BRIEF PERIODS OF
MVFR AND IFR CONDITIONS.  SHOULD BEGIN TO SEE SOME IMPROVEMENT LATE
IN THE PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...EAST POLK...GRAINGER...HAMILTON...
     HANCOCK...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST MONROE...UNION...WEST POLK.

VA...FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES:
     LEE...WISE.

&&

MJB
Hazardous weather outlook, May 3, 2:51 AM CST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 AM EDT SUN MAY 3 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
451 AM EDT SUN MAY 3 2009 /351 AM CDT SUN MAY 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS
THE AREA TODAY AND TONIGHT...AS AN AREA OF LOW PRESSURE DEVELOPS
ALONG A STALLED FRONTAL BOUNDARY. A FEW STRONG TO MARGINALLY SEVERE
STORMS MAY DEVELOP OVER EXTREME SOUTHEAST PARTS OF TENNESSEE.

HOWEVER...THE MAIN THREAT WILL BE POSSIBLE FLOODING FROM ADDITIONAL
MODERATE TO HEAVY RAINS. FOR MORE DETAILS ON THE POTENTIAL FOR
FLOODING...PLEASE SEE OUR LATEST FLOOD WATCH STATEMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND STORMS SHOULD END EARLY MONDAY AS A COLD FRONT PUSHES
EAST OF THE APPALACHIANS...WITH NO HAZARDOUS WEATHER EXPECTED
THROUGH SATURDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

TG

The radar

The Northeast Alabama radar (KHTX), 39 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 3, 6:15 PM CST
Where
Marion County, 1.49 mi NNE of Martin Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.190, -85.790

A tree was reported down on Ladds Cove Road one and a half miles north northeast of Martin Springs.

Thunderstorm Wind, Marion

When
May 3, 6:30 PM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.060, -85.630

Numerous trees were reported down across the northwest half of the county.

Thunderstorm Wind, Sequatchie

When
May 3, 6:43 PM CST
Where
Sequatchie County, 3.5 mi S of Center Pt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.270, -85.390

A tree was reported down on East Valley Road three and a half miles south of Center Point.

Thunderstorm Wind, Sequatchie

When
May 3, 6:45 PM CST
Where
Sequatchie County, 3.57 mi NE of Lewis Chapel
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.370, -85.280

One tree was reported down on Buck Ridge Road three and a half miles northeast of Lewis Chapel.

Flash Flood, Bledsoe

When
May 3, 7:30 PM CST to 9:00 PM CST
Where
Bledsoe County, 0.44 mi NNE of Pikeville to 0.96 mi NE of Pikeville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.606, -85.197

Several inches of water was over numerous roads due to flash flooding.

Flash Flood, Scott

When
May 3, 9:52 PM EST to May 4, 4:00 AM EST
Where
Scott County, 0.61 mi SE of Oneida to 0.49 mi E of Oneida
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.495, -84.511

Numerous roads were flooded with several inches of water over the roads. One person was rescued from a stranded and floating vehicle and another family was evacuated. The heavy rainfall also caused a mudslide in vicinity of Oneida. A portion of the road was destroyed and one vehicle was damaged.

Flash Flood, Morgan

When
May 3, 10:30 PM EST to 11:30 PM EST
Where
Morgan County, 0.42 mi S of Sunbright to 0.47 mi S of Sunbright
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.244, -84.670

A hardware store and three other buildings had several inches of water in the locations due to flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157303, 157304, 157305, 157306, 200381, 200395, 200393.